Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Mobile, AL

April 30, 2005Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 30, 2005, 5:47 AM CDT for Washington County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 5:47 AM CDT (10:47 UTC)
Expired
Apr 30, 2005, 6:30 AM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Washington County, AL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:05 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 301050
SVRMOB
ALC129-301130-
/O.NEW.KMOB.SV.W.0178.050430T1049Z-050430T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 630 AM CDT

* AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CARSON TO HAWTHORN TO          
  VINEGAR BEND...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOINETTE BY 555 AM CDT
  MCINTOSH BY 605 AM CDT
  MALCOLM AND FAIRFORD BY 610 AM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 3153 8794 3133 8820 3124 8843 3113 8844
      3117 8797 3139 8791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:00 AM CDT, 47 minutes earlier.

Area forecast discussion, Apr 30, 5:00 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT APR 30 2005

.SYNOPSIS...SERIES OF WEAK IMPULSES MOVING IN VERY BROAD UPPER LEVEL
RIDGE...WITH MAIN TROUGH AXIS FROM THE CENTRAL PLAINS TO THE DESERT
SOUTHWEST. BOUNDARY LAYER MOISTURE ON THE INCREASE WITH H85 SPECIFIC
HUMIDITY VALUES 8+ G/KG TO THE WEST OF OUR CWA. LINE OF CONVECTION
CENTERED ON SURFACE MOISTURE AXIS FROM NORTHERN ALABAMA TO SOUTHEAST
LOUISIANA...WITH DEWPOINTS IN THE LOWER 70S ACROSS MOST OF THE
FORECAST AREA AT THIS TIME.

&&

.SHORT TERM...THUNDERSTORMS...SOME SEVERE...WILL ADVANCE EAST ACROSS
THE FORECAST AREA TODAY AS SURFACE COLD FRONT MOVES THROUGH THE
REGION. THE PRECIPITATION WILL MOVE OFFSHORE THIS EVENING...WITH
FRONT MOVING WELL SOUTH OF THE MARINE ZONES. HIGH PRESSURE WILL
DOMINATE THROUGH THE REMAINDER OF THE SHORT TERM...AND THEREFORE
LOWERED POPS TO NEAR ZERO AS DRY AIR INVADES FROM THE NORTH.
TEMPERATURES AROUND GFS MAV GUIDANCE.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)...SLIGHT CHANCE TO LOW
SCATTERED POPS THROUGH THE EXTENDED AS SERIES OF WEAK SHORTWAVES
MOVE THROUGH BROAD UPPER TROUGH. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.

&&

.MARINE...ONSHORE WINDS AND SEAS WILL INCREASE AHEAD OF A FRONT
WHICH WILL PASS THE AREA LATE THIS AFTERNOON INTO TONIGHT. OFFSHORE
WIND WILL PERSIST THROUGH MONDAY...BECOMING MORE EASTERLY BY LATE
MONDAY AS A HIGH MOVES FROM THE CENTRAL US TO THE EAST COAST. FLOW
WILL RETURN TO ONSHORE BY MONDAY NIGHT AND STRENGTHEN AHEAD OF A WEAK
FRONT THAT WILL PASS THE AREA EARLY WEDNESDAY BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. THAT FRONT WILL PASS LATE NEXT WEEK. /77

&&

.FIRE...DRIER AIR BEHIND THE FRONT...COMBINED WITH WARM AFTERNOON
TEMPERATURES ON SUNDAY WILL ALLOW RELATIVE HUMIDITY VALUES TO DROP
INTO THE LOWER 30S. DURATION REQUIRED FOR A RED FLAG WARNING ACROSS
THE NORTHWEST FLORIDA PANHANDLE IS UNCERTAIN AT THIS TIME...AND WILL
PASS ON TO THE DAY SHIFT IF A FIRE WEATHER WATCH MAY BE NEEDED.
SURFACE DEWPOINTS MODERATE THROUGH THE REMAINDER OF THE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  55  78  52 /  90  30  10  10
PENSACOLA   79  57  77  55 /  90  50  10  10
DESTIN      76  62  76  58 /  90  50  10  10
EVERGREEN   76  57  75  46 /  80  30  10  10
WAYNESBORO  71  50  75  47 /  80  20  10  10
CAMDEN      75  54  74  48 /  80  20  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY TODAY GMZ650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...NONE.

&&

/22
Hazardous weather outlook, Apr 29, 2:00 PM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI APR 29 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-300000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
200 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TONIGHT INTO SATURDAY
AS AN UPPER SYSTEM MOVES TOWARDS THE AREA. THE MODERATE SOUTH WINDS
ACCOMPANYING THIS SYSTEM WILL CREATE A MODERATE RISK OF RIP CURRENTS
ALONG THE ALABAMA AND NORTHWEST FLORIDA COASTLINE INTO SATURDAY.

A DEVELOPING AREA OF LOW PRESSURE OVER EAST TEXAS WILL ADVANCE
NORTHEAST OVER THE LOWER MISSISSIPPI RIVER VALLEY THROUGH EARLY
SATURDAY IN RESPONSE TO A DEEPENING UPPER LEVEL SYSTEM TRACKING
EASTWARD ACROSS THE CENTRAL PART OF THE COUNTRY. AHEAD OF THE LOW
INCREASING ATMOSPHERIC INSTABILITY COMBINED WITH HIGH LEVELS OF LOW
LEVEL MOISTURE AND VERTICAL SHEAR WILL HELP GIVE WAY TO STRONG TO
SEVERE THUNDERSTORMS FOR MUCH OF THE LOWER MISSISSIPPI VALLEY AND
CENTRAL GULF STATES TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE OVER NORTHERN SECTIONS OF SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA LATE TONIGHT. AT THIS THE...STORM PREDICTION
CENTER IN NORMAN HAS PLACED SOUTHEAST MISSISSIPPI... SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT WILL CONTINUE FOR
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE SATURDAY INTO SATURDAY EVENING WITH A FRONT CROSSING THE
AREA LATE SATURDAY INTO SATURDAY NIGHT.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE FOR THE
BEACHES OF ALABAMA AND NORTHWEST FLORIDA INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
LATE TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:12 AM CDTSevere Thunderstorm WarningMOBChoctaw33 min
Apr 30, 4:30 AM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Apr 30, 4:45 AM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Apr 30, 5:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington43 min
Apr 30, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke60 min
Apr 30, 5:57 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile48 min
Apr 30, 6:03 AM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox57 min
Apr 30, 6:30 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh60 min
Apr 30, 6:41 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile49 min
Apr 30, 7:01 AM CDTSevere Thunderstorm WarningMOBCrenshaw59 min
Apr 30, 7:11 AM CDTTornado WarningMOBButler, Crenshaw49 min
Apr 30, 7:19 AM CDTSevere Thunderstorm WarningMOBCovington56 min
Apr 30, 7:24 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 7:33 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
Apr 30, 7:37 AM CDTSpecial Marine WarningMOB23 min
Apr 30, 7:43 AM CDTSevere Thunderstorm WarningMOBEscambia47 min
Apr 30, 8:14 AM CDTFlash Flood WarningMOBBaldwin, Mobile91 min
Apr 30, 8:14 AM CDTSevere Thunderstorm WarningMOBCovington31 min
Apr 30, 8:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:20 AM CDTSpecial Marine WarningMOB115 min
Apr 30, 9:31 AM CDTSpecial Marine WarningMOB59 min
Apr 30, 9:40 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile56 min
Apr 30, 9:50 AM CDTFlash Flood WarningMOBBaldwin, Mobile115 min
Apr 30, 10:26 AM CDTSpecial Marine WarningMOB64 min
Apr 30, 11:13 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 11:26 AM CDTSpecial Marine WarningMOB34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.